This story originally aired in September 2007. In this special edition of FDA PSN, we are repeating some of the most important safety issues that continue to pose a public health concern.
A recent report from the Institute for Safe Medication Practices (ISMP) warns about the dangers of misprescribing fentanyl transdermal patches, such as Duragesic. ISMP reminds practitioners that these patches are intended only for patients who are opioid-tolerant, and should not be used for acute pain.
ISMP also pointed out other prescribing errors. In some cases, deaths occurred in patients who were prescribed multiple fentanyl patches, resulting in overdose. In other cases the fentanyl was prescribed in addition to other pain medications, such as oxycodone, or it was prescribed for patients with pre-existing respiratory compromise. ISMP points out that sometimes pharmacists have dispensed these prescriptions without questioning them, and nurses have applied the patches without recognizing the prescribing error.
Here are some of ISMP’s recommendations to help avoid these tragic and preventable errors:
- Prescribe fentanyl patches only for patients who are opioid tolerant, and who have chronic pain that is not well-controlled with shorter-acting analgesics. These patches should not be used for postoperative pain, or for pain that’s short-term or intermittent. Pharmacists should ensure that the patient is opioid-tolerant and suffering from chronic pain before dispensing the drug, and should question the prescriber if this is not the case.
- Set dosing limits. For example, pharmacy computer systems could be set to flash an alert if more than 25 mcg per hour has been prescribed as a first-time dose. Also, in evaluating whether the dose is appropriate, take into account other opiates or analgesics that may have been prescribed.
- Educate practitioners and patients to know the signs of overdose, which include respiratory distress, shallow breathing, fatigue, sleepiness, confusion, dizziness and fainting.
- Prescribing errors are not the only cause of deaths and injuries from fentanyl patches. They also occur when patients mis-use the patches. Sometimes patients and family members do not understand that heat can increase absorption of the drug to dangerous levels. So patients should be told to avoid heating pads, electric blankets or hot baths while the patch is in place, and let their doctors know if they develop a temperature above 102 degrees.
- There have also been cases where children found used patches in the trash and applied them to their own bodies, and died as a result. And so patients should be warned to dispose of the patches by folding them in half and flushing them down the toilet.